Winter Storm, Southern Oconto
- When
- March 8, 11:00 AM CST to 8:00 PM CST
- Where
- Southern Oconto forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.999, -88.221 (the zone’s center; the record gives no point)
Low pressure rapidly moved from the Oklahoma panhandle to southern Lake Michigan. Five to 8 inches of wet snow fell in about eight hours, accompanied by lightning and thunder.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Low pressure rapidly moved from the Oklahoma panhandle to southern Lake Michigan. Five to 8 inches of wet snow fell in about eight hours, accompanied by lightning and thunder. The heaviest amounts included 8.0 inches near Kewaunee (Kewaunee Co.) and 7.0 inches in Hortonville (Outagamie Co.) and Two Rivers (Manitowoc Co.).
Even though the snow was wet, strong northerly winds caused considerable blowing and drifting.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 8, 3:44 AM CST, 7 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 444 AM CDT SUN MAR 8 2009 .SYNOPSIS...UPR FLOW WL UNDERGO SOME RATHER SIG CHANGES DURING THE PERIOD. MEAN TROF POSN OUT WEST WL LIFT OUT THROUGH THE AREA MID- WK...LEAVING BEHIND A FAIRLY STG WNWLY FLOW REGIME BY LATE IN THE WEEKEND. MODELS SEEM TO BE STRUGGLING AFTER THAT...WITH SOME SUPPORT FOR RETURNING TO A SWLY UPR FLOW AND SOME SUPPORT FOR MAINTAINING THE MORE WNWLY PATTERN. PCPN AMNTS FOR THE PERIOD SHOULD BE ABV NORMAL...WITH MUCH OF THE FCST AREA PROBABLY RECEIVING AND INCH OR TWO OF PCPN. TEMPS WL BE NR OR A LITTLE ABV NORMAL UNTIL MID-WK...THEN THERE WL BE A BRIEF BUT SIG SHOT OF COLD AIR. TEMPS BEYOND THAT DEPEND ON WHICH OF THE COMPETING MODELS IS RIGHT ABOUT THE PATTERN NEXT WEEKEND. && .SHORT TERM...TDA/TNGT/MON. HERE WE ARE NOW WITHIN 12 HOURS OF THE START OF THE EVENT...AND THIS SYSTEM IS STILL TOUGH TO REALLY FIGURE OUT. THAT PROBABLY STEMS FM THE FACT THAT WE HAVE A RELATIVELY SMALL UPR SYSTEM EJECTING OUT INTO THE MEAN RIDGE POSN...WHILE MAIN UPR TROF RAPIDLY RELOADS BACK TO THE WEST. DESPITE THE DIFFICULTIES...WE ARE NOW SO CLOSE TO THE EVENT THAT I/VE JUST GOT TO PICK SOMETHING AND GO WITH IT. TREND OF THE VERY LATEST MODEL RUNS...THE 00Z ECMWF...06Z RUC AND 06Z NAM HAVE BEEN FOR A MUCH STRONGER MORE COMPACT SYSTEM. THAT DOESN/T FIT REAL WELL WITH THE UPR PATTERN. BUT IT HAS CONSIDERABLE SUPPORT FM STLT IMAGERY WHERE SOLID AREA OF COLD COLD TOPS IS EXPANDING AND STARTING TO PIVOT LIKE UPR SYSTEM IS STRENGTHENING. DECIDED TO MAINTAIN THE STATUS QUO WITH HEALDLINE CONFIGURATION... THOUGH ADJUSTED START/STOP TIMES A BIT. THINK MIXED PCPN WILL BREAK OUT ACRS THE SRN PART OF THE FCST AREA DURING THE LATE MORNING... THEN TREND TOWARD MOSTLY SNOW. THE EXCEPTION WL BE FM GRB SEWD TO THE LAKESHORE...WHERE WARM LAYER ALOFT WL APPARENTLY BE HARDER TO DISLODGE. WENT WITH MORE MIXED PCPN...AND LOWER SNOW TOTALS...THERE. CRANKED UP WINDS SOME...AND ADDED BLOWING AND DRIFTING SNOW TO THE FCST CONSIDERING THIS IS NOW APPARENTLY GOING TO BE A STRONGER SFC SYSTEM. QUIETER WX SHOULD RETURN LATER TNGT AND MON. .LONG TERM...MON NGT THRU NXT SAT. MAIN FCST FOCUS TO BE ON MID- WEEK SYSTEM WHICH WL BRING MAINLY RAIN TO NE WI INITIALLY AND THEN A SHARP RETURN TO WINTER FOR THE LATTER PART OF THE WORK WEEK. THIS NXT SYSTEM TO BE ORGANIZING OVR THE CNTRL PLAINS ON MON NGT WITH THE MAIN PCPN AXIS TO BE LOCATED OVR THE LWR GREAT LKS/MID-MS VALLEY RGNS WHERE GULF MSTR INTERSECTS A W-E ORIENTATED WRMFNT. DESPITE THIS PROBABLE MSTR INTERCEPT TO OUR SOUTH...EXPECT TO SEE ISEN LIFT-INDUCED PCPN GRADUALLY OVERSPREAD NE WI MON NGT. HIGHER CHC POPS POPS PLACED OVR THE SRN TIER OF COUNTIES (CLOSER TO THE WRMFNT) AND THE WRN TIER OF COUNTIES (CLOSER TO AN INVERTED TROF OVR THE UPR MIDWEST). A BIGGER PBLM COULD BE PCPN TYPE AS WARMER AIR ALOFT CONTS THRU THE NGT AND SFC TEMPS HOVER AT OR JUST BLO FREEZING. THERE MAY BE SOME MIXED SLEET OR FREEZING RAIN AT TIMES DURING THE NGT...BUT THE DOMINANT WX TYPES APR TO BE EITHER RAIN AND/OR SNOW...THUS PREFER TO HOLD OFF ON MENTIONING ANY FREEZIG PCPN AT THIS TIME. AS A STG UPR TROF MOVS INTO THE NRN PLAINS ON TUE...A STRENGTHENING AREA OF LOW PRES IS PROGGED TO LIFT N-NE ALONG THE INVERTED TROF INTO WRN WI BY 00Z WED. 8H TEMPS RISE INTO THE +1 TO +6C RANGE WHICH WOULD ESSENTIALLY PROVIDE ALL RAIN ACROSS MOST OF THE FCST AREA. WL KEEP THE MENTION OF A CHC FOR SNOW OVR N-CNTRL WI AS DYNAMIC COOLING MAY MIX SOME SNOW WITH THE RAIN. EXPECT TO SEE A BAND OF RAIN PUSH THRU NE WI ACCOMPANIED BY SOME THUNDER AS MID-LVL LAPSE RATES STEEPEN...ESP OVR E-CNTRL WI. HIGHER POPS TO BE LOCATED OVR CNTRL WI CLOSER TO THE ADVANCING INVERTED TROF. BASED ON THE PROJECTED TRACK OF THE STORM...HAVE NUDGED TEMPS UP A COUPLE OF DEGS OVR THE SE HALF OF THE FCST AREA. AS THE SFC LOW MOVS NE TOWARD CNTRL/ERN SECTIONS OF LK SUPERIOR TUE NGT...STG CAA WL SWEEP ACROSS WI AND TRANSITION THE PCPN FROM LIQUID TO FROZEN. SNOW AMTS WL EVENTUALLY BE DETERMINED ON HOW FAST THE COLDER AIR ARRIVES BEFORE THE DEEPER MSTR IS SHUNTED EAST. HAVE RAISED POPS TO LIKELY OVR E-CNTRL WI TUE EVENING AS THE INVERTED TROF/CDFNT STILL IN THE PROCESS OF MOVG THRU THE AREA. TEMPS WL CRASH IN THE PROCESS WITH READINGS DOWN IN THE TEENS TO AROUND 20 BY DAYBREAK. THE OTHER WX FEATURE TO WATCH TUE NGT WL BE THE STG WESTERLY WNDS IN THE WAKE OF THE STORM. HAVE REVVED UP THE WND SPDS AND MAY HAVE TO DEAL WITH GUSTS OF 40 MPH TOWARD SUNRISE. A LRG AREA OF HI PRES OVR THE NRN PLAINS WL BEGIN BUILDING EAST ACROSS THE UPR MIDWEST TOWARD THE WRN GREAT LKS ON WED. WHILE WNDS STILL SEEM TO HAVE TOO MUCH OF A WESTERLY COMPONENT..HAVE KEPT THE SML POPS ACROSS NRN WI FOR POTENTIAL LK EFFECT. 8H TEMPS IN THE LWR TO MID 20S BLO ZERO(C) OVR WRN LK SUPERIOR WL DVLP SNOW SHWRS SO PREFER TO PLAY IT SAFE AS ANY SLGT VEERING OF THE WNDS WOULD BRING THE SNOW ACROSS THE MI BORDER. TEMPS WL BE HARD-PRESSED TO RISE MUCH ON WED WITH CAA DOMINATING...THUS HAVE LOWERED READINGS SEVERAL DEGS. THIS HI PRES MOVS INTO THE GREAT LKS FOR THU AND WL PROVIDE FOR PLENTY OF SUNSHINE...ALBEIT VERY COOL WITH TEMPS AROUND 15 DEGS BLO NORMAL. HAVE LOWERED TEMPS ONCE AGAIN WITH SUB-ZERO MIN READINGS WED NGT OVR THE NRN HALF OF THE FCST AREA. THE HI PRES SHIFTS TOWARD THE ERN GREAT LKS RGN THU NGT WITH MDLS BRINGING A WEAK CDFNT INTO WI ON FRI. GULF MSTR IS ESSENTIALLY NON-EXISTANT... SO ANTICIPATE A DRY FROPA WITH PERHAPS SOME CLDS AND WND SHIFT TO OCCUR. BRUNT OF THE COLDEST AIR TO BE IN RETREAT MODE BY FRI... THUS A TEMP RECOVERY SHOULD BE UNDERWAY. MDL DIFFERENCES WITH RESPECT TO THE MEAN FLOW ACROSS THE CONUS BECOMES AN ISSUE BY THE END OF THE WEEK WITH THE GFS SHOWING A NEAR ZONAL FLOW...WHILE THE ECMWF INDICATES A DEVELOPING WRN CONUS UPR RDG. THIS WOULD NOT ONLY IMPACT TEMPS BUT ALSO LOCATION OF ANY SYSTEMS. PREFER TO NOT TOUCH SAT FOR NOW AND WAIT FOR BETTER MDL CONSISTENTCY. && .AVIATION...EXPECT LIFR VSBYS AND LOWER-END MVFR CIGS ACRS THE SRN PART OF THE FCST AREA THIS AFTN AND EVENING. CONDITIONS TO THE NW SHOULD BE BETTER. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 10 AM THIS MORNING TO 1 AM CDT MONDAY FOR WIZ038>040-048>050. WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING FOR WIZ035>037-045. WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 1 AM CDT MONDAY FOR WIZ022-031-074. WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING FOR WIZ019-030. WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 1 AM CDT MONDAY FOR WIZ013-020-021-073. && SKOWRONSKI/KALLAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 506 AM CDT SUN MAR 8 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091015- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 506 AM CDT SUN MAR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT WINTRY PRECIPITATION IS EXPECTED TO CREATE HAZARDOUS TRAVEL ACROSS MOST OF THE AREA THIS AFTERNOON AND THIS EVENING. BE SURE TO MONITOR THE LATEST FORECASTS AND WINTER WEATHER MESSAGES FOR SPECIFIC INFORMATION ON WATCHES...WARNINGS...ADVISORIES...AND SNOWFALL TOTALS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT NORTHEAST WISCONSIN TUESDAY INTO TUESDAY NIGHT. BASED ON THE LATEST MODEL TRENDS...IT APPEARS THAT TEMPERATURES WILL BE WARM ENOUGH TO ALLOW THE EXPECTED PRECIPITATION TO FALL MAINLY AS RAIN ALONG WITH A CHANCE OF THUNDERSTORMS. THE ONLY EXCEPTION WOULD BE NORTH CENTRAL WISCONSIN WHERE A RAIN AND SNOW MIX IS POSSIBLE. AS COLDER AIR WRAPS INTO THE REGION BEHIND THE DEPARTED STORM...THE PRECIPITATION WILL CHANGE TO ALL SNOW TUESDAY EVENING WITH MINOR ACCUMULATIONS POSSIBLE. STRONG WINDS ARE ALSO A POSSIBILITY TUESDAY NIGHT INTO WEDNESDAY WITH THE PASSAGE OF THE ARCTIC COLD FRONT. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE ABLE TO PROVIDE MORE DETAILED INFORMATION ON THIS STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-091015- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 506 AM CDT SUN MAR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A FEW WIND GUSTS TO GALE FORCE ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY GALE FORCE WINDS ARE LIKELY TUESDAY NIGHT AND WEDNESDAY. THERE IS THE POSSIBILITY OF STORM-FORCE GUSTS WELL OFFSHORE. JS/AK
The national radar mosaic for the moment the first event began.
12 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160713, 160716, 160717, 160718, 160719, 160720, 160721, 160722, 160723, 160724, 160725, 160726.